Washington, 2018

Debris Flows and Flood in Washington, April 7 to 8, 2018

April 7 to 8, 2018 · NWS OTX · 4 events in 1 county or zone

98 inches at Holden Village. This rain coupled with snow melt saturated the ground and promoted a number of road washouts and debris flows in Okanogan County on April 7th and 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the three day period from April 6th through the 8th the northern Cascades of Eastern Washington received a period of rain amounting to 0.75 inches in Mazama, 0.89 inches in Winthrop and 0.98 inches at Holden Village. This rain coupled with snow melt saturated the ground and promoted a number of road washouts and debris flows in Okanogan County on April 7th and 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 7, 10:53 AM PST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 7, 10:53 AM PST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1153 AM PDT Sat Apr 7 2018

.SYNOPSIS...
Rain will be widespread this morning followed by the potential for
widely scattered showers and thunderstorms this afternoon. Gusty
southwest winds are expected this afternoon and again on Sunday
across the Palouse, West Plains, and Columbia Basin. Mild and dry
weather is expected Monday before a series of frontal systems
bring periods of showers and breezy winds back to the region
Tuesday through Friday.

&&

.DISCUSSION...
Morning update: a rather active morning with a intense area of
precipitation spreading across the Inland NW. After the initial
band earlier, the heavier precipitation came into portions of the
western Columbia Basin and it is now over much of the north and
eastern WAa and ID. This is mainly in the form of rain, but some
rain/snow mix is found over the northern counties, near places
such as Northport and Moyie Springs. However outside of the
mountains this is not expected to accumulate. But that rain has
been rather heavy at times, with some areas picking up a quick
quarter to half inch of rain with blinding downpours. Given this
quick nature, we added an urban/small stream flood advisory for
the potential of minor flooding and ponding of water. I don't know
how much storm drains have been cleared of refuse, but either way
some impacts are possible.

The other big feature of the system remains the winds. In general
they are on track, but there have been the renegade winds with the
initial wave of precipitation that have gusted near 40 to the
isolated 50 or 60 mph for a brief time as the squall line was
coming through. I did increase winds speed some but aside from
those renegade gusts, I didn't see much reason to increase them a
lot.

The threat of scattered showers and thunderstorms will develop on
the backside of this main band of precipitation. There are some
hefty winds aloft, with radar velocities showing near 60kts about
8-10kft above ground level. If any showers/t-storms can tap this
it could bring those speeds down to the surface, but this will be
monitored with the radar trends.

In addition to minor adjustments to winds, I adjusted snow levels
down slightly, lowered afternoon temperature and made minor timing
adjustments to precipitation, trying to incorporate more temporal
resolution to the afternoon (i.e. decreasing steadier rain threat
after about 21Z). /J. Cote

&&

.AVIATION...

...VIGOROUS COLD FRONT PASSAGE WITH RAIN AND A RISK FOR
THUNDERSTORMS AND WINDY CONDITIONS...

18Z TAFS: A cold front pushing across eastern WA this morning to
early afternoon will bring areas of steady rain to the eastern TAF
sites, turning to showers after 20-21Z. That will be accompanied
by MVFR/IFR conditions and the potential for heavy downpours. This
will be accompanied by some brief strong wind gusts as winds turn
from northeast to southwest, with possible LLWS before 21Z.
Thereafter the threat of isolated to scattered showers and maybe
some thunderstorms will develop, including near GEG/PUW/LWS. These
could bring more heavy downpours, small hail and strong winds.
However coverage may be limited and will decrease after 01-03Z.
Yet again more general precipitation will develop overnight into
Sunday morning with the next upper wave moving inland. The
precipitation is not expected to be as heavy but should bring some
MVFR/isolated IFR cigs. Lastly, the general winds will be on the
increase this afternoon and remain breezy tonight into Sunday.
Aside from isolated gusts over 50kts with convection, most speeds
will be in the 15-20 mph range with gusts of 30-40kts. These will
abate slightly after dark. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        53  40  53  36  56  38 / 100  60  60  20   0   0
Coeur d'Alene  48  39  49  36  53  37 / 100  80  80  20  10   0
Pullman        49  41  49  37  57  40 /  90  80  80  30   0   0
Lewiston       55  46  57  40  64  43 /  60  60  60  10   0   0
Colville       51  38  56  34  58  35 / 100  50  40  10  10   0
Sandpoint      43  36  47  36  51  34 / 100  80  80  30  20   0
Kellogg        45  35  43  35  50  33 / 100  90  90  60  20   0
Moses Lake     56  45  62  37  62  39 /  20  20  30  10   0   0
Wenatchee      55  41  59  40  61  41 /  40  30  20  10   0   0
Omak           51  41  62  37  61  40 /  40  40  30  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Apr 7, 4:50 AM PST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
550 AM PDT Sat Apr 7 2018

IDZ002-003-026-027-WAZ031>036-081300-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
550 AM PDT Sat Apr 7 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms this afternoon, with the
potential for locally heavy downpours and small hail and gusty
winds.

In addition windy conditions are expected on Saturday with gust
potential up to 50 mph in the afternoon.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Wet conditions over the weekend will lead to saturated ground
conditions with flooding concerns on small streams and in low
spots. The risk of mudslides and debris flows on steep terrain
will also increase.

IDZ001-004-WAZ037-038-041>044-081300-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
550 AM PDT Sat Apr 7 2018

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...North Central Washington and Northeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms this afternoon, with the
potential for locally heavy downpours and small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Wet conditions over the weekend will lead to saturated ground
conditions with flooding concerns on small streams and in low
spots. The risk of mudslides and debris flows on steep terrain
will also increase.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 debris flow, 1 flood. Local standard time, as filed.

Debris Flow, Okanogan

When
April 7, 12:00 PM PST to 12:30 PM PST
Where
Okanogan County, 2.8 mi N of Winthrop to 2.83 mi N of Winthrop
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
48.520, -120.190

A debris flow was reported blocking West Chewuch Road.

Flood, Okanogan

When
April 7, 5:00 PM PST to 11:00 PM PST
Where
Okanogan County, Loomis to 0.16 mi NNW of Loomis
Cause
Heavy Rain / Snow Melt
Property damage
$250
Reported by
Emergency Manager
Coordinates
48.820, -119.630

Four roads in Loomis experienced minor flooding with water over the roadways.

Debris Flow, Okanogan

When
April 7, 10:00 PM PST to April 8, 11:50 AM PST
Where
Okanogan County, 4.25 mi NNW of Brewster to 4.19 mi NNW of Brewster
Cause
Heavy Rain / Snow Melt
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
48.160, -119.800

Paradise Road Hill was rendered impassable due to water and mud over the roadway. The road was opened by noon the next day.

Debris Flow, Okanogan

When
April 8, 11:30 AM PST to 12:00 PM PST
Where
Okanogan County, 5.31 mi ESE of Oroville Scott Arpt to 5.33 mi ESE of Oroville Scott Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
48.930, -119.300

Rock, dirt and debris slid off of a hillside and blocked Chesaw Road. Highway crews quickly opened up one lane of the road cleared the remaining lanes over the next week.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750769, 750771, 750772, 750768.